Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 20, NWS Houston/Galveston, TX

November 11, 2008Harris County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Nov 11, 2008, 11:39 PM CST for Harris County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 11, 2008, 11:39 PM CST (05:39 UTC)
Expired
Nov 12, 2008, 12:18 AM CST
In force
39 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Harris County, TX

The radar

The Houston radar (KHGX), 67 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 12, 12:08 AM CSTHAIL 0.75Spring, TXPENNY SIZED HAIL AT LEXINGTON SUBDIVISION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 120539
TORHGX
TXC201-120630-
/O.NEW.KHGX.TO.W.0020.081112T0539Z-081112T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1139 PM CST TUE NOV 11 2008

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HARRIS COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1230 AM CST

* AT 1138 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED 9 MILES SOUTHWEST OF HOOKS AIRPORT... MOVING EAST AT 35
  MPH.

* LOCATIONS IN THE TORDANO WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPLASHTOWN...BUSH-INTERCONTINENTAL AIRPORT...SPRING...HUMBLE AND
  ALDINE.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2990 9524 2991 9569 3001 9575 3012 9554
      3007 9538 3007 9534 3004 9532 3003 9529
      3005 9527 3005 9524
TIME...MOT...LOC 0540Z 259DEG 30KT 2997 9564

$$
2 follow-up statements
000 
WWUS54 KHGX 120604
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1204 AM CST WED NOV 12 2008

TXC201-120630-
/O.CON.KHGX.TO.W.0020.000000T0000Z-081112T0630Z/
HARRIS TX-
1204 AM CST WED NOV 12 2008

...A TORNADO WARNING CONTINUES FOR CENTRAL HARRIS COUNTY UNTIL 1230
AM CST...

AT 1201 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
TORNADO. THIS TORNADO WAS LOCATED NEAR SPRING...AND MOVING EAST AT 
35 MPH.

* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPLASHTOWN...HUMBLE AND ALDINE

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2990 9547 3002 9547 3009 9545 3007 9538
      3007 9534 3004 9532 3003 9529 3005 9527
      3005 9524 2990 9524
TIME...MOT...LOC 0604Z 259DEG 30KT 3000 9537

$$
000 
WWUS54 KHGX 120618
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1218 AM CST WED NOV 12 2008

TXC201-120629-
/O.CAN.KHGX.TO.W.0020.000000T0000Z-081112T0630Z/
HARRIS TX-
1219 AM CST WED NOV 12 2008

...THE TORNADO WARNING FOR CENTRAL HARRIS COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED AND
IS NO LONGER EXPECTED TO POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2990 9547 3002 9547 3009 9545 3007 9538
      3007 9534 3004 9532 3003 9529 3005 9527
      3005 9524 2990 9524
TIME...MOT...LOC 0619Z 259DEG 30KT 3002 9523

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Nov 11, 9:10 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Nov 11, 9:10 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
910 PM CST TUE NOV 11 2008

.DISCUSSION...
NUMEROUS SHRA/TSRA PERSIST ALONG AND NORTH OF A WEST TO EAST
ORIENTED FRONTAL BOUNDARY WHICH EXTENDS FROM NEAR COLUMBUS TO
RICHMOND TO ALVIN TO ANAHUAC. CELLS OVER OUR WESTERN ZONES
CONTINUE TO GRADUALLY BECOME MORE INTENSE AND MORE
NUMEROUS...LIKELY DUE TO THE STRONG SHORTWAVE OVER WEST TEXAS
BEGINNING TO AFFECT OUR AREA. KHGX STORM TOTAL PRECIP SHOWS
WIDESPREAD 2-4 INCH RAIN AMOUNTS ACROSS THE CENTRAL THIRD OF THE
CWA...WITH ISOLATED TOTALS OF 5-6 INCHES OVER SOUTHERN GRIMES AND
MONTGOMERY COUNTIES. THE POTENTIAL EXISTS FOR ADDITIONAL TRAINING
OF STORMS AND HEAVY RAINFALL ACROSS THIS AREA THROUGH THE
OVERNIGHT HOURS. LATER TONIGHT...THE BOUNDARY AND ASSOCIATED
CONVECTION SHOULD BEGIN SHIFTING SOUTHWARD AS THE SHORTWAVE GETS
CLOSER TO THE AREA. HEAVY RAINFALL THREAT WILL BE GREATEST OVER
THE SOUTHERN THIRD OF THE AREA VERY LATE TONIGHT THROUGH THE
MORNING HOURS WEDNESDAY. LAPS ANALYSIS SHOWS THE SFC-BASED
INSTABILITY IS CONFINED TO THE AREA SOUTH OF THE FRONT...GENERALLY
SOUTH OF A LINE FROM COLUMBUS TO RICHMOND TO GALVESTON. STORMS
NORTH OF THE BOUNDARY ARE ELEVATED IN NATURE WITH LARGE HAIL BEING
IN THE MAIN THREAT. OVERALL...THE SEVERE THREAT IS EXPECTED TO BE
REMAIN ISOLATED IN NATURE. HAVE ADJUSTED POP FORECAST BASED ON
CURRENT TRENDS...AND WILL ISSUE AN UPDATE TO THE HWOHGX.

35

&&

.PREV DISCUSSION... /ISSUED 710 PM CST TUE NOV 11 2008/

UPDATE.../ISSUED 529 PM CST TUE NOV 11 2008/
HAVE ISSUED A FLOOD WATCH FOR MOST OF SE TX UNTIL 18Z WEDNESDAY.
SHRA/TSRA CONTINUE TO FOCUS ALONG AND JUST NORTH OF A WELL-DEFINED
SFC BOUNDARY WHICH IS LOCATED FROM LA GRANGE TO HOUSTON TO NORTH
OF BEAUMONT. CONVECTION HAS BEEN ON AN INCREASING TREND OVER OUR
FAR WRN ZONES WITH TRAINING OF ECHOES TAKING PLACE. KHGX RADAR
INDICATES THAT 1 TO 3 INCHES OF RAIN HAS FALLEN TODAY OVER MOST OF
THE CENTRAL THIRD OF THE CWA...WITH TOTALS AS HIGH AS 5 INCHES
OVER MONTGOMERY COUNTY. SE TX WILL REMAIN IN THE RIGHT REAR
QUADRANT OF A 100-110 KT JET MAX MOVING ACROSS TEXAS WHICH WILL
ENHANCE UPPER DIFLUENCE OVER THE AREA. WATER VAPOR IMAGERY SHOWS A
STRONG DISTURBANCE MOVING INTO FAR WEST TX. AS THIS SYSTEM
APPROACHES LATER TONIGHT...COOLING MID LEVELS AND INCREASING LIFT
WILL RESULT IN AN ENHANCEMENT OF CONVECTIVE ACTIVITY. SFC BOUNDARY
WILL PUSH SLOWLY SOUTH TONIGHT/WEDNESDAY MORNING...WITH THE
POTENTIAL FOR HEAVY RAINFALL/FLOODING GRADUALLY SHIFTING SOUTHWARD
WITH TIME. FLASH FLOOD GUIDANCE SHOWS ONLY 2.5-3 IN/3 HRS
NECESSARY FOR FLASH FLOODING. HAVE MADE SOME ADJUSTMENTS TO POPS
BASED ON CURRENT TRENDS AND THE 18Z MODEL RUNS.

35

PREV DISCUSSION... /ISSUED 248 PM CST TUE NOV 11 2008/

DISCUSSION...
AFTERNOON SHOWERS AND THUNDERSTORMS HAVE ORIENTED THEMSELVES FROM THE
NORTHEAST TO THE SOUTHWEST FROM AROUND THE JASPER AREA TO BETWEEN
HOUSTON AND CONROE TO BETWEEN SEALY AND BRENHAM. COOLING CLOUD
TOPS...MODERATE TO STRONG LOW LEVEL SOUTHERLY WINDS...AND A
DIFFLUENT FLOW ALOFT SUPPORT LOCALLY HEAVY RAINFALL FROM THIS
ACTIVITY AS IT TRAINS ACROSS THE AREA. RADAR HAS BEEN GENERALLY
ESTIMATING HOURLY RAINFALL RATES BETWEEN 1 AND 2 INCHES. WILL
CONTINUE TO WATCH THIS AREA CLOSELY FOR POSSIBLE FLOOD ADVISORIES OR
FLASH FLOOD WARNINGS. THINK WE CAN HANDLE THESE LOCALLY HEAVY RAINS
WITHOUT A FLASH FLOOD WATCH AT THIS TIME...BUT WILL NEED TO CLOSELY
WATCH THE RADAR TREND. THIS ACTIVITY SHOULD TAPER OFF THIS
EVENING...THEN MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVERNIGHT AND ON INTO TOMORROW MORNING AS THE NEXT SHORTWAVE HEADS
THIS WAY FROM THE WEST. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE
THE PRIMARY SEVERE WEATHER THREAT...BUT CANNOT TOTALLY RULE OUT SOME
OF THE STRONGER STORMS POSSIBLY CONTAINING SOME STRONG WINDS...HAIL
OR EVEN TORNADOES. BEFORE TONIGHTS/TOMORROWS BATCH OF STORMS MOVE
OFF TO THE EAST...WOULD NOT AT ALL BE SURPRISED IF SOME SPOTS
RECEIVE ANOTHER 3 TO 5 INCHES OF RAIN. A DRIER AIRMASS BEGINS TO
FILTER INTO THE AREA WEDNESDAY NIGHT AND THURSDAY...SO WILL CARRY
DECREASING RAIN CHANCES FROM WEST TO EAST DURING THIS TIME PERIOD.
FOR TEMPERATURES...EXPECT COOLER NIGHTS AND WARMISH DAYS BEHIND ALL
THESE RAINS AS WE AWAIT THE PASSAGE OF THE STRONG COLD FRONT. THIS
FRONT SHOULD ROAR ON THROUGH FRIDAY EVENING WITH STRONG COLD AIR
ADVECTION BEHIND THE BOUNDARY. IT LOOKS LIKE COOLER TEMPERATURES AND
A DRY AIRMASS WILL PREVAIL SATURDAY THROUGH MUCH OF NEXT WEEK AS A
NORTHWEST FLOW ALOFT ALLOWS A SERIES OF REINFORCING COLD FRONTS
THROUGH OUR AREA.  42

MARINE...
SOUTHERLY WINDS HAVE SLACKED OFF SOME SO WILL ONLY CARRY AN SCA FOR
THE WATERS OUT 20NM TO 60NM.  WINDS NEARSHORE HAVE COME DOWN
ALLOWING SEAS TO DROP TO NEAR OR BELOW 7FT.  SCA WILL CONTINUE
OVERNIGHT BUT POSSIBLE THAT CONDITIONS WILL BE BELOW CRITERIA.
ANOTHER SHORTWAVE TROUGH PASSING THROUGH TOMORROW WILL KEEP
THUNDERSTORMS POSSIBLE FOR THE COASTAL AREAS AND PUSH MORE INTO THE
GULF.  WINDS AND SEAS SHOULD REMAIN NEAR MODERATE LEVELS WITH SCEC
CONDITIONS POSSIBLE.  THE OTHER CONCERN WILL BE THE POSSIBLE
DEVELOPMENT OF A COASTAL LOW WED/THU AS AN UPPER LEVEL TROUGH MOVES
OVER THE NW GULF.  THIS MAY ENHANCE WINDS AND SEAS FOR A PERIOD BUT
SCA CONDITIONS ARE NOT EXPECTED.  OVER THE WEEKEND...GFS/ECMWF
CONSISTENT WITH A FAIRLY STRONG COLD FRONT PUSHING OFF THE COAST
LATE FRI.  SCA WILL CERTAINLY BE NEEDED BUT WILL MONITOR FUTURE
MODEL RUNS FOR THE POSSIBILITY OF GALE CONDITIONS.  THE FORECAST
WILL CARRY WINDS AND SEAS BELOW GALE LEVELS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      64  78  55  78  55 /  80  50  30  10  10
HOUSTON (IAH)              66  77  57  78  56 /  80  80  50  10  10
GALVESTON (GLS)            70  76  63  76  63 /  70  80  50  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT BEND...
     GALVESTON...GRIMES...HARRIS...JACKSON...LIBERTY...
     MATAGORDA...MONTGOMERY...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...35
Hazardous weather outlook, Nov 11, 9:31 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
931 PM CST TUE NOV 11 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-121200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
931 PM CST TUE NOV 11 2008

...THREAT FOR FLOODING AND ISOLATED SEVERE THUNDERSTORMS TONIGHT
AND WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS
THE NORTHERN TWO-THIRDS OF SOUTHEAST TEXAS AS DEEP GULF MOISTURE
CONTINUES TO MOVE ONSHORE AND INTERACTS WITH A NEARLY STATIONARY
FRONT DRAPED ACROSS THE REGION. A STRONG UPPER LEVEL DISTURBANCE
WILL APPROACH FROM THE WEST LEADING TO A FURTHER ENHANCEMENT OF
THUNDERSTORM ACTIVITY OVERNIGHT. AS THE DISTURBANCE
APPROACHES...HEAVY THUNDERSTORMS WILL GRADUALLY SPREAD SOUTHWARD
INTO THE SOUTHERN THIRD OF THE AREA.

THE PRIMARY THREAT WITH THESE STORMS WILL BE HEAVY RAINFALL AND
FLOODING. A FLOOD WATCH IS IN EFFECT FOR ALL BUT THE FAR NORTHERN
COUNTIES OF SOUTHEAST TEXAS THROUGH NOON WEDNESDAY. ADDITIONAL
RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES...WITH ISOLATED TOTALS
OF 5 TO 7 INCHES POSSIBLE. WITH THE GROUND ALREADY SATURATED...ANY
ADDITIONAL HEAVY RAINFALL IS LIKELY TO CAUSE FLOODING.

THE POTENTIAL EXISTS FOR ISOLATED SEVERE THUNDERSTORMS MAINLY
TONIGHT. THE PRIMARY THREAT WILL BE PENNY TO QUARTER SIZED
HAIL...WITH A LESSER THREAT OF DAMAGING WINDS OR ISOLATED
TORNADOES.

THE THUNDERSTORMS ARE EXPECTED TO GRADUALLY DIMINISH FROM NORTH TO
SOUTH BEGINNING MID TO LATE MORNING WEDNESDAY.

.DAYS TWO THROUGH SIX...WEDNESDAY NIGHT THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT AND WEDNESDAY MORNING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 6:32 PM CSTAreal Flood AdvisoryHGXMontgomery, Waller118 min
Nov 11, 7:30 PM CSTRiver Flood WarningHGXHarris, Montgomery24 hr
Nov 11, 8:25 PM CSTAreal Flood AdvisoryHGXMontgomery2 hr
Nov 11, 8:58 PM CSTSevere Thunderstorm WarningHGXColorado47 min
Nov 11, 9:26 PM CSTTornado WarningHGXGrimes, Montgomery, Waller49 min
Nov 11, 10:02 PM CSTAreal Flood AdvisoryHGXAustin, Colorado, Grimes, Montgomery, Waller, Washington3 hr
Nov 11, 10:12 PM CSTFlash Flood WarningHGXGrimes, Montgomery3 hr
Nov 11, 11:28 PM CSTSevere Thunderstorm WarningHGXHarris, Montgomery47 min
Nov 11, 11:48 PM CSTAreal Flood AdvisoryHGXAustin, Harris, Montgomery, Waller117 min
Nov 12, 1:47 AM CSTAreal Flood AdvisoryHGXChambers, Fort Bend, Harris, Liberty, Wharton118 min
Nov 12, 1:57 AM CSTSpecial Marine WarningHGX2 hr
Nov 12, 2:08 AM CSTRiver Flood WarningHGXHarris, Montgomery42 hr
Nov 12, 3:03 AM CSTSevere Thunderstorm WarningHGXGalveston27 min
Nov 12, 3:38 AM CSTSpecial Marine WarningHGX52 min
Nov 12, 9:10 AM CSTRiver Flood WarningHGXMontgomery23 hr
Nov 12, 3:57 PM CSTRiver Flood WarningHGXHarris, Montgomery9 hr

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.